[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.98.119. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Photo Essay
January 2003

Minocycline-Induced Ocular Pigmentation

Arch Ophthalmol. 2003;121(1):144. doi:10.1001/archopht.121.1.144

A 76-YEAR-OLD white woman (patient 1), who had taken minocycline hydrochloride for 12 years to treat bronchiectasis, demonstrated gray scleral pigmentation(Figure 1 and Figure 2). Patient 2, a 70-year-old white woman, was noted to have conjunctival pigmented inclusions on routine ophthalmic evaluation after a 5-year history of minocycline use for rheumatoid arthritis (Figure 3). There were no pigmentations of the cornea, sclera, or lens. Both maculae contained discrete, unusual-appearing pigment clumps of the retinal pigment epithelium (Figure 4), unlike the pigmentations characteristic of age-related macular degeneration. A fluorescein angiogram revealed blocking of the background fluorescence by the pigment clumps. Both patients denied having used mascara or eyedrops to treat glaucoma. Light microscopic evaluation of conjunctival inclusions confirmed the presence of eosinophilic amorphous concretions with yellow autofluorescence(Figure 5), characteristic of tetracycline therapy.

First Page Preview View Large
First page PDF preview
First page PDF preview
×